Harford deputy, two EMS providers treated for overdose symptoms responding to call

A Harford County Sheriff's Office deputy was administered Narcan and two EMS providers were treated for overdose symptoms after possibly being exposed to heroin and fentanyl while responding to a call Friday night, the Sheriff's Office and volunteer fire and EMS association have confirmed.

They are the first, first responders in Harford to be treated for a possible overdose when responding to a call. The incident is another ramification of the dangerous and deadly opioid abuse epidemic in Harford County and across Maryland.

"It's scary, period," Rich Gardiner, spokesman for the Harford County Volunteer Fire and EMS Association, said Monday. "Every time we walk into a room, building, we don't know what we're going to encounter. It's a whole level of something new."

Sheriff's deputies and EMS personnel from Abingdon Volunteer Fire Company were called around 11 p.m. Friday to a home in the 2500 block of Laurel Valley Garth in Abingdon for a reported overdose, according to Cristie Kahler, public information officer for the Sheriff's Office.

While on the scene, a deputy begin to suddenly feel ill, experiencing symptoms consistent with an opioid exposure: dizziness and a rapid heart rate, Kahler said.

He was administered the opioid reversing drug Narcan by EMS personnel on scene and taken to University of Maryland Upper Chesapeake Medical Center in Bel Air as a precaution for evaluation. He was later released, Kahler said..

Two responding EMS providers, who work for the Harford Volunteer Fire and EMS Foundation, were also treated for varied symptoms, according to Gardiner. They were not administered Narcan, but were also taken to Upper Chesapeake, where they were treated and released.

Preliminary test results indicate the deputy and EMS providers were potentially exposed to heroin and fentanyl. The method of exposure has not been determined, Kahler said.

It's not likely they'll ever know how the deputy and EMS providers were exposed.

"We're talking about a fine powdery substance, it could have been kicked up or absorbed through skin," Capt. Lee Dunbar, commander of the Harford County Task Force, said. The task force coordinates drug-related investigations throughout the county.

The initial overdose that police and EMS responded to at the Laural Valley Garth address was not fatal, Kahler said.

In the last week, 11 overdoses, three of them fatal, were reported in Harford County, bringing this year's tally to 171 overdoses, 37 of them fatal, Kahler said.

As the heroin epidemic continues to have a hold on the community, and with the introduction of carfentanil, "these calls are becoming increasingly more dangerous for first responders," Kahler said.

The first positive test for the deadly carfentanil was reported last week in Harford from a fatal overdose in early May, the Sheriff's Office said. Carfentanil, according to the Drug Enforcement Administration, is 100 times more potent than fentanyl, another synthetic opioid. Fentanyl has been found in all of the fatal heroin overdoses that have been tested so far this year, Kahler said.

In light of the carfentanil finding, Sheriff Jeffrey Gahler issued an email to all agency members reminding them of the importance of safe handling procedures and carrying Narcan on the scene, she said.

"We continue to hold discussions with our public safety partners to ensure our policies and procedures evolve with the current trends," Kahler said. "This incident serves as an important reminder to friends or family members who may have a loved one at home suffering from addiction. These drugs are extremely dangerous and can create an unintended overdose by simply having contact with the substance."

EMS responders are reminded to make sure they wear their personal protective equipment when responding to a call, Gardiner said, as do Sheriff's Office personnel, according to Dunbar.

As a result of the exposure, Gahler is looking to see if the sheriff's office needs to enhance its safety protocol further, Dunbar said.

Sheriff's deputies wears gloves, Dunbar said, but as of now are not wearing eye protection or respirators or masks.

"With carfentanil as dangerous and deadly as it is, and with this one here that was just fentanyl, that's something we're going to look at, if we need to enhance safety protocol for on-scene deputies and if additional on-scene equipment needs to be worn, like eye protection or masks."

As for the substances found, deputies do not to touch the suspected drugs. They place them in an evidence envelope, seal it and submit it, Dunbar said. If it needs to be tested, and there's enough to test, it's sent to the lab for analysis.

"We don't open a bag, we don't disturb a substance on the table or floor. We do every means possible to do our job and stay safe," he said. "But it's getting harder and harder on every call because it's getting more dangerous on every call."

Like sheriff's deputies and other police in Harford County, EMS providers carry Narcan with them, in 2 milligram doses, Gardiner said.

Because of the potential danger of the drugs, no preliminary tests on drugs found at an overdose scene are being done in the field; all samples are being tested at one facility that has an air filtration system, Dunbar said earlier this year.

While one deputy from the narcotics division is testing the drug, a narcotics detective is with him with multiple doses of Narcan in case they'd have an accidental exposure, he said.

The Sheriff's Office is also encouraging drug addicts and loved ones of addicts to carry Narcan with them and get the proper training on how to use it, Kahler said.

Overdose victims, for whom Narcan has been administered, can refuse to be taken to the hospital for further treatment, Kahler said.

"From a public safety issue, you can, once the effects of Narcan wear off, depending on the amount of opioid in your system, reoverdose," Kahler said. "If there's no one there, and they're not transported, they could die."

Copyright © 2019, The Baltimore Sun, a Baltimore Sun Media Group publication | Place an Ad
77°